Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 18, NWS Memphis, TN

February 16, 2023Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 3:45 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 3:45 PM CST (21:45 UTC)
Expired
Feb 16, 2023, 4:30 PM CST
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:52 PM CSTTORNADO3 W Smithville, MSTRAINED SPOTTER REPORTED TORNADO WEST OF SMITHVILLE. RADAR DEBRIS SIGNATURE ALSO PRESENT.
Feb 16, 3:52 PM CSTTORNADO4 Wsw Smithville, MSNWS DAMAGE SURVEY TEAM CONFIRMED A BRIEF EF-0 TORNADO THAT TOUCHED DOWN ON DURRETT LANDING RD JUST WEST OF SMITHVILLE, MS. PEAK WIND 80 MPH, PATH LENGTH 1.11 MILES. NO INJURIES/DEATHS.
Feb 16, 4:00 PM CSTTSTM WND DMG5 Se New Salem, MSHWY 25S TREE DAMAGE ON ITAWAMBA/MONROE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WFUS54 KMEG 162145
TORMEG
MSC057-095-162230-
/O.NEW.KMEG.TO.W.0018.230216T2145Z-230216T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
345 PM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southern Itawamba County in northeastern Mississippi...
  Northeastern Monroe County in northeastern Mississippi...

* Until 430 PM CST.
    
* At 345 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Amory, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Amory, Smithville, New Salem, Hatley, Bigbee, Turon, Splunge,
  Parham and Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3397 8822 3393 8854 3408 8860 3409 8857
      3409 8855 3410 8854 3423 8819
TIME...MOT...LOC 2145Z 253DEG 18KT 3402 8849 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
4 follow-up statements
705 
WWUS54 KMEG 162153
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
353 PM CST Thu Feb 16 2023

MSC057-095-162230-
/O.CON.KMEG.TO.W.0018.000000T0000Z-230216T2230Z/
Itawamba MS-Monroe MS-
353 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR SOUTHERN
ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...
    
At 353 PM CST, a confirmed tornado was located near Smithville, or
near Amory, moving east at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Smithville, New Salem, Cadamy and Turon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3404 8821 3399 8845 3410 8854 3423 8819
TIME...MOT...LOC 2153Z 253DEG 18KT 3403 8844 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$
408 
WWUS54 KMEG 162205
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
405 PM CST Thu Feb 16 2023

MSC095-162214-
/O.CAN.KMEG.TO.W.0018.000000T0000Z-230216T2230Z/
Monroe MS-
405 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR NORTHEASTERN MONROE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

LAT...LON 3409 8821 3409 8842 3414 8843 3423 8819
TIME...MOT...LOC 2204Z 253DEG 18KT 3405 8837 

$$

MSC057-162230-
/O.CON.KMEG.TO.W.0018.000000T0000Z-230216T2230Z/
Itawamba MS-
405 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
SOUTHEASTERN ITAWAMBA COUNTY...
    
At 404 PM CST, a severe thunderstorm capable of producing a tornado
was located over Smithville, or 7 miles northeast of Amory, moving
east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Salem, Cadamy and Turon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3409 8821 3409 8842 3414 8843 3423 8819
TIME...MOT...LOC 2204Z 253DEG 18KT 3405 8837 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
196 
WWUS54 KMEG 162214
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
414 PM CST Thu Feb 16 2023

MSC057-162230-
/O.CON.KMEG.TO.W.0018.000000T0000Z-230216T2230Z/
Itawamba MS-
414 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
SOUTHEASTERN ITAWAMBA COUNTY...
    
At 414 PM CST, a severe thunderstorm capable of producing a tornado
was located near Smithville, or 11 miles northeast of Amory, moving
east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3409 8821 3409 8831 3418 8832 3423 8819
TIME...MOT...LOC 2214Z 253DEG 18KT 3407 8831 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
699 
WWUS54 KMEG 162220
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
420 PM CST Thu Feb 16 2023

MSC057-162230-
/O.EXP.KMEG.TO.W.0018.000000T0000Z-230216T2230Z/
Itawamba MS-
420 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR SOUTHEASTERN ITAWAMBA COUNTY WILL EXPIRE
AT 430 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

LAT...LON 3409 8821 3409 8831 3418 8832 3423 8819
TIME...MOT...LOC 2220Z 253DEG 18KT 3408 8829 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 11:36 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 16, 11:36 AM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1136 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Thu Feb 16 2023

Showers and thunderstorms continue to affect areas just east of
the Mississippi River ahead and along a cold front. Showers and
thunderstorms will spread into the KMKL and KTUP areas. Periods of
IFR ceilings ahead of the front will improve to MVFR ceilings
behind the front and will continue for the remainder of the
forecast period. Winds will be from the south at 10 to 15 knots
with higher gusts ahead of the front. Winds behind the front will
be mainly from the northwest at 10 to 15 knots and gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...ARS

In the hours before

Local storm report, Feb 16, 11:17 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      5 SSW PURYEAR           36.38N 88.37W
02/16/2023                   HENRY              TN   TRAINED SPOTTER

            WHITLOCK ROAD IMPASSABLE DUE TO FLASH
            FLOODING. ODOM ROAD IS WASHED OUT AND
            IMPASSABLE.

&&

MJ
Local storm report, Feb 16, 11:33 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     2 NW CLARKSBURG         35.90N 88.42W
02/16/2023                   CARROLL            TN   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL
            ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.

&&

MJ
Local storm report, Feb 16, 11:43 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      3 SE TRENTON            35.94N 88.91W
02/16/2023                   GIBSON             TN   EMERGENCY MNGR

            SAMMONS ROAD AND HARPERS CHAPEL ROAD ARE
            WASHED OUT DUE TO FLASH FLOODING.

&&

MJ
Local storm report, Feb 16, 2:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 NNW RAMER             35.09N 88.63W
02/16/2023                   MCNAIRY            TN   EMERGENCY MNGR

            TREES AND POWERLINES WERE DOWN FROM NEAR BIG
            HILL POND STATE PARK, TO FRIENDSHIP ROAD, TO
            FEDDIE DAVIS ROAD. MINOR STRUCTURE DAMAGE TO
            A FEW HOMES WAS OBSERVED. POSSIBLE TORNADO.

&&

MJ
Local storm report, Feb 16, 2:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     2 N RIPLEY              34.76N 88.94W
02/16/2023                   TIPPAH             MS   BROADCAST MEDIA

            DAMAGE TO A FEW BUSINESSES ON NORTH SIDE OF
            RIPLEY.

&&

MJ
Local storm report, Feb 16, 2:51 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     4 S FALKNER             34.79N 88.93W
02/16/2023                   TIPPAH             MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN NEAR HIGHWAY 15
            BETWEEN FAULKNER AND RIPLEY. POSSIBLE
            TORNADO.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:35 PM CSTSpecial Weather StatementMEGTunica25 min
Feb 15, 8:37 PM CSTSpecial Weather StatementMEGTate23 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate38 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGDeSoto38 min
Feb 15, 8:59 PM CSTTornado WarningMEGLafayette, Marshall, Panola, Tate46 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah2 hr
Feb 16, 3:19 AM CSTSpecial Weather StatementMEGDeSoto, Tate, Tunica26 min
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCoahoma, DeSoto, Marshall, Quitman, Tate, Tunica116 min
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall19 min
Feb 16, 1:28 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah47 min
Feb 16, 1:35 PM CSTTornado WarningMEGAlcorn, Tippah40 min
Feb 16, 2:13 PM CSTTornado WarningMEGAlcorn, Tishomingo62 min
Feb 16, 2:28 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc47 min
Feb 16, 2:30 PM CSTAreal Flood AdvisoryMEGAlcorn2 hr
Feb 16, 3:02 PM CSTTornado WarningMEGPrentiss, Tishomingo15 min
Feb 16, 4:18 PM CSTSpecial Weather StatementMEGMonroe27 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.